Wisconsin, 2018

Hail and Damaging Wind in Wisconsin, August 3, 2018

August 3, 2018 · NWS MPX · 11 events in 5 counties and zones

Scattered storms that developed in east central Minnesota, moved into west central Wisconsin during the morning of Friday, August 3rd. These storms produced a few reports of quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Scattered storms that developed in east central Minnesota, moved into west central Wisconsin during the morning of Friday, August 3rd. These storms produced a few reports of quarter size hail. Another severe storm developed later that evening and produced quarter size hail near Osceola along with several trees blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 3, 5:04 AM CST, 4 hours 11 minutes earlier.

Area forecast discussion, Aug 3, 5:04 AM CST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
604 AM CDT Fri Aug 3 2018

.SHORT TERM...(Today and tonight)
Issued at 340 AM CDT Fri Aug 3 2018

Scattered thunderstorms are still expected to develop near sunrise
in Southern and Central MN. The nose of the low-level jet will be
the focus for the elevated convection. A surface trough will move
eastward through the High Plains today with the warm front lifting
through MN. Dew points will rise into the upper 60s to lower 70s
across South and Central MN during the afternoon. Even with cloud
cover from the morning convection, high temperatures should reach
the mid 80s to lower 90s (about 15 degrees warmer than Thursday).
Heat indices will reach the mid to upper 90s in South Central and
West Central MN along the Buffalo Ridge.

Another round of scattered thunderstorms is expected Friday evening
in Western MN with a strengthening 850 mb jet. MLCAPE will reach
2000-3000 J/kg by 00Z and mid-level lapse rates are anticipated to
be near 8 degrees C/km. Bulk shear near 30 kts will also be
supportive of organized convection with the main threats being wind
and hail. Convection will likely spread eastward and continue
overnight as the low-level jet intensifies.

.LONG TERM...(Saturday through Thursday)
Issued at 340 AM CDT Fri Aug 3 2018

Saturday looks to be an active weather day as a cold front
approaches the area and a weak shortwave trough ejects from the
Dakotas to the Great Lakes. Storms should be ongoing in the
northwest at daybreak in the low level warm air advection regime
ahead of the trough. This activity spreads eastward across the
area during the day. Depending on the amount of destabilization
that can occur during the afternoon, we could we strong storms
develop. The area of greatest concern would be western MN near the
front, where MUCAPES of 3000+ J/KG are progged. Weak flow aloft
and modest convergence along the front should keep widespread
severe activity at bay, but could certainly envision at least a
few severe cells. Will also need to monitor the heavy rain
potential as precipitable water values surge to around 1.75
inches, although at this point the activity looks to be
progressive enough to limit the flash flood threat.

Sunday morning looks to be dry for most locations, but the front
will be bisecting the forecast area at peak heating. Flow aloft
remains rather weak, as does convergence along the front, but
can't entirely rule out at least a marginal threat for strong to
severe storms during the afternoon and evening.

Sunday night and Monday the front slips south of the area, so
precipitation chances will most likely be confined to southern
Minnesota.

Tuesday through the remainder of the long term forecast period northwest
flow sets up over the area as the western ridge stays in place.
Shortwave blips could bring fleeting light bouts of precipitation,
but overall the forecast should remain dry with near normal
temperatures.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 546 AM CDT Fri Aug 3 2018

There is a slight chance for shower and thunderstorm development
late this morning in Central MN. Otherwise, conditions should
mostly be VFR through 00Z with scattered to broken mid to high
level clouds. Winds will remain out of the south-southesast today,
with gusts near 20-25 kts across West and Central MN.
Thunderstorm chances return this evening to West Central MN and
may continue overnight and progress into Eastern MN.

KMSP... No additional concerns.

/OUTLOOK FOR KMSP/
Sat...VFR. Chc TSRA. Wind SW 10-15 Gusts 20-25kt.
Sun...VFR. Chc TSRA. Wind SW 5-10 kt.
Mon...VFR. Wind NW 5-10 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...AMK
LONG TERM...LS
AVIATION...AMK
Hazardous weather outlook, Aug 3, 3:10 AM CST, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
410 AM CDT Fri Aug 3 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
040915-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
410 AM CDT Fri Aug 3 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are possible today and tonight. A few storms could
be severe this evening, primarily over west central Minnesota. Damaging
winds, large hail, and heavy rainfall would be the primary
threats.

Heat and humidity will return today, with heat indices reaching the
mid to upper 90s from west into south central Minnesota.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic thunderstorms are expected over the weekend, with the
most widespread activity expected on Saturday. A few storms may
be severe with damaging winds, large hail, and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this evening over west
central Minnesota.

In the hours before

Local storm report, Aug 3, 8:16 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
916 AM CDT FRI AUG 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HAIL             EDEN PRAIRIE            44.85N 93.44W
08/03/2018  M0.88 INCH       HENNEPIN           MN   PUBLIC

            REPORTED VIA TWITTER. PHOTO WITH RULER. TIME
            WAS ESTIMATED.

&&

MKM
Local storm report, Aug 3, 8:18 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
918 AM CDT FRI AUG 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     HAIL             BLOOMINGTON             44.83N 93.30W
08/03/2018  M0.75 INCH       HENNEPIN           MN   TRAINED SPOTTER

            PENNY SIZED HAIL REPORTED IN BLOOMINGTON.

&&

MKM
Local storm report, Aug 3, 8:19 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
919 AM CDT FRI AUG 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 AM     HAIL             BURNSVILLE              44.76N 93.29W
08/03/2018  E1.00 INCH       DAKOTA             MN   PUBLIC

            REPORTED VIA TWITTER.

&&

MKM
Special weather statement, Aug 3, 8:24 AM CST, 51 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
924 AM CDT FRI AUG 3 2018

MNZ061>063-031500-
Anoka-Washington-Ramsey-
924 AM CDT FRI AUG 3 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ANOKA...NORTHERN
WASHINGTON AND NORTHEASTERN RAMSEY COUNTIES...

At 924 AM CDT, a strong thunderstorm was located over Centerville, or
14 miles north of St. Paul, moving east at 30 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Shoreview, White Bear Lake, Lino Lakes, Stillwater, Hugo, Lake Elmo,
Mahtomedi, Bayport, North Oaks, Oak Park Heights, Grant and
Centerville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4516 9276 4511 9274 4507 9280 4503 9276
      4497 9277 4496 9276 4512 9313 4520 9308
TIME...MOT...LOC 1424Z 287DEG 24KT 4514 9305

ETA
Local storm report, Aug 3, 8:43 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
943 AM CDT FRI AUG 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     HAIL             ROSEMOUNT               44.74N 93.13W
08/03/2018  M1.00 INCH       DAKOTA             MN   PUBLIC

            LOTS OF DIME AND NICKEL SIZED HAIL, WITH
            SOME STONES UP TO QUARTER SIZE. REPORTED VIA
            TWITTER. TIME WAS ESTIMATED.

&&

MKM
Special weather statement, Aug 3, 8:45 AM CST, 30 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
945 AM CDT FRI AUG 3 2018

WIZ023-031515-
St. Croix-
945 AM CDT FRI AUG 3 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ST. CROIX COUNTY...

At 945 AM CDT, a strong thunderstorm was located near Houlton, or 13
miles northeast of River Falls, moving east at 35 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
New Richmond, Hammond, Baldwin, Roberts, Woodville, Wilson, Hersey
and Houlton.

This includes Interstate 94 in Wisconsin between mile markers 7 and
31.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4485 9216 4486 9232 4486 9236 4497 9265
      4514 9254 4503 9213 4486 9214
TIME...MOT...LOC 1445Z 291DEG 31KT 4503 9250

ETA

The radar

The Minneapolis radar (KMPX), 97 km away, was scanning. The volume nearest the first event began at 15:11 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pierce

When
August 3, 9:15 AM CST
Where
Pierce County, 4.86 mi S of El Paso
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.700, -92.360

Hail, Pierce

When
August 3, 9:26 AM CST
Where
Pierce County, 2.81 mi S of Elmwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.740, -92.160

Hail, Dunn

When
August 3, 9:45 AM CST
Where
Dunn County, 0.69 mi N of Downsville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
44.780, -91.930

Hail, Dunn

When
August 3, 10:00 AM CST
Where
Dunn County, 0.49 mi W of Rock Falls
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
44.720, -91.690

Hail, Dunn

When
August 3, 10:00 AM CST
Where
Dunn County, Caryville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.750, -91.670

Hail, Eau Claire

When
August 3, 10:05 AM CST
Where
Eau Claire County, 2.93 mi SSW of Eau Claire
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.780, -91.500

Hail, Barron

When
August 3, 10:07 AM CST
Where
Barron County, 0.84 mi NW of Haugen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.610, -91.780

Hail, Eau Claire

When
August 3, 10:20 AM CST
Where
Eau Claire County, 1.47 mi E of Eau Claire
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.820, -91.450

Hail, Eau Claire

When
August 3, 10:25 AM CST
Where
Eau Claire County, 0.69 mi N of Altoona
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
44.810, -91.430

Hail, Polk

When
August 3, 11:18 PM CST to 11:22 PM CST
Where
Polk County, 2.84 mi SSW of Osceola to Osceola Muni Arpt
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
45.281, -92.739

A swath of large hail occurred along the St. Croix River, north and east to the city of Osceola. The city of Osceola measured up to quarter size hail.

Thunderstorm Wind, Polk

When
August 3, 11:20 PM CST to 11:22 PM CST
Where
Polk County, 1.68 mi ESE of Osceola Muni Arpt to 1.7 mi SSW of Dresser
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.310, -92.669

Several trees were blown down near Osceola.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762594, 762595, 762596, 762597, 762598, 762599, 762600, 762601, 762602, 770067, 776220.